Idaho, 2015

High Wind in Idaho, November 18, 2015

November 18, 2015 · NWS PIH · 2 events in 2 counties and zones

Non-convective high winds occurred across much of southeast Idaho on November 18th.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Non-convective high winds occurred across much of southeast Idaho on November 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Nov 18, 3:08 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Nov 18, 3:08 AM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
308 AM MST WED NOV 18 2015

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT. A PRETTY STRONG STORM
SYSTEM IN CROSSING THE NORTHERN ROCKIES THIS MORNING...QUICKLY
SWINGING INTO WYOMING. WE ARE LOOKING AT 2 MAIN SETS OF IMPACTS.
ONE WILL BE LIGHT SNOW AND STRONG WINDS IN THE MOUNTAINS.
PRECIPITATION WILL QUICKLY SWING INTO THE SOUTHERN AND EASTERN
HIGHLANDS IN THE NEXT FEW HOURS. WE WILL SEE ALL SNOW AT MID AND
UPPER ELEVATIONS. WE WILL SEE LIGHT RAIN TRYING TO CHANGE TO SNOW
AS THE COLD FRONT PASSES AT LOWEST ELEVATIONS. RIGHT NOW...IT
LOOKS LIKE IT WOULD ONLY AMOUNT TO FLURRIES/A DUSTING IN THOSE
AREAS AS THE PRECIPITATION QUICKLY SHUTS OFF. HIGHER UP...SNOW
AMOUNTS WILL BE LIGHT BUT THE WIND WILL MAKE FOR POOR CONDITIONS
DUE TO BLOWING AND DRIFTING IN MANY AREAS. IT IS
POSSIBLE...ESPECIALLY IN THE CENTRAL MOUNTAINS THAT WHITEOUT
CONDITIONS WILL OCCUR THROUGH MID MORNING AT TIMES ABOVE 8000FT.
WINDS WILL BE LIGHTER FARTHER EAST SO THAT ISSUE WOULD DEFINITELY
BE MORE LOCALIZED. THE WINTER WEATHER ADVISORIES FOR THE CENTRAL
MOUNTAINS AND EASTERN HIGHLANDS WILL REMAIN IN EFFECT. THE OTHER
IMPACTS WILL RELATE SOLELY TO STRONG WINDS ACROSS THE SNAKE PLAIN
AND SOUTH CENTRAL HIGHLANDS...DUE TO THE LACK OF ANY APPRECIABLE
PRECIPITATION. IT SHOULD BE A ROUGH GO FOR A FEW HOURS THIS
MORNING FOR LARGER VEHICLES. WHERE IT HAS MANAGED TO STAY
DRIER...WE CANNOT RULE OUT BLOWING DUST. JUST LIKE IN THE
MOUNTAINS...THE WORST WINDS SHOULD BE THIS MORNING. THE WIND
ADVISORY IS OUT UNTIL LATE AFTERNOON...BUT WE COULD SEE THAT BE
CANCELLED EARLY ACROSS PORTIONS OF THE SNAKE PLAIN. IT MAY INDEED
BE LATER FOR THE WINDS TO FINALLY RELAX IN THE MAGIC VALLEY AND
SOUTH CENTRAL HIGHLANDS.

WE DON'T SEE MUCH OF A BREAK TONIGHT. THERE SHOULD BE SOME
LINGERING SNOW SHOWERS IN THE MOUNTAINS BEFORE THE NEXT SURGE OF
MOISTURE KICKS IN TOMORROW MORNING. AGAIN WITH A STRONG NORTHWEST
FLOW...THE SAWTOOTHS AND MUCH OF THE EASTERN HIGHLANDS WILL BE
FAVORED FOR HIGHER RAIN AND SNOW AMOUNTS. WE WILL ALSO SEE SOME
ENHANCEMENT ALONG THE BENCHES FROM AROUND POCATELLO UP THROUGH
REXBURG. SNOW LEVELS JUMP BACK UP AGAIN AHEAD A QUICK COLD FRONT
TOMORROW EVENING. THEY WILL PEAK IN THE AFTERNOON BETWEEN 5500 AND
7000FT. COLDER AIR LOOKS TO LOCK IN ACROSS THE FAR UPPER SNAKE PLAIN
AND HIGHLANDS ALONG THE MONTANA BORDER FOR ALL SNOW. WINDS PICK UP
BUT SHOULD NOT BE ANYWHERE WHAT WE ARE GOING TO SEE TODAY. THE
MOUNTAINS SHOULD SEE ANOTHER 1-3 INCHES WITH FAVORED UPSLOPE AREAS
SEEING 4-8 INCHES. THE SNAKE PLAIN AND BENCHES SHOULD SEE A LITTLE
SNOW WHEN THINGS START TO PICK UP AND BEFORE SNOW LEVELS RISE.
THOSE SAME AREAS SHOULD A LITTLE BIT MORE SNOW AS THE COLD AIR
MOVES IN. WE'RE EXPECTING A DUSTING TO AN INCH IN THOSE
AREAS. A FEW SPOTS ESPECIALLY ON THE BENCHES MIGHT TRY TO EEK OUT
2 INCHES BY FRIDAY MORNING. IT ALL DEPENDS ON THE TIMING OF THE COLD
AIR. TRAVEL WILL BE IMPACTED AGAIN IN THE MOUNTAINS AT TIMES...SO
DON'T BE SURPRISED IF WE END UP WITH ANOTHER ROUND OF ADVISORIES
TOMORROW ACROSS THE EASTERN HIGHLANDS. IMPACTS MAY BE LOW ENOUGH
ELSEWHERE AT HIGHER ELEVATIONS. KEYES

.LONG TERM...FRIDAY THROUGH WEDNESDAY NIGHT. SNOW SHOWERS OVER THE
MTNS EXPECTED TO DIMINISH BY FRI AFTN AS THE COLD FRONT MOVES OUT OF
THE AREA. TEMPS BEGIN TO REBOUND OVER THE WEEKEND AS THE UPPER NWRLY
JET STREAM RETREATS TO THE NE. DRY AND MILD CONDITIONS EXPECTED TO
PREVAIL UNTIL TUE WHEN A MAJOR UPPER LOW MOVES INTO THE PAC NW...
SIGNALLING A MAJOR PATTERN CHANGE. SHOWERS/MTN SNOW SHOWERS EXPECTED
TO BEGIN TUE AND BECOME WIDESPREAD...AND CHANGING OVER TO SNOW ON
WED AS THE UPPER LOW INCREASES DOMINANCE OVER THE PAC NW. THIS
SYSTEM COULD HAVE SIGNIFICANT IMPACTS ON TRAVEL WEDNESDAY. HEDGES

&&

.AVIATION...LIGHT SHOWERS MOVING THRU THE AREA EARLY THIS MORN ARE
EXPECTED TO MOVE OUT OF THE AREA BY LATE MORN. BRIEF MVFR CIGS
POSSIBLE...BUT THE REAL ISSUE WILL BE WINDS. GUSTY SOUTHER WINDS
WILL TURN MORE SOUTHWESTERLY THIS MORN AND INCREASE WITH GUSTS OF 40
TO 45 KTS POSSIBLE ACROSS THE SNAKE RIVER PLAIN/EASTERN MAGIC
VALLEY. WINDS WILL BEGIN SETTLING DOWN THIS AFTN. HEDGES.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR IDZ017-020>022.

WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING FOR IDZ018-
019-023-025-031-032.

&&

In the hours before

Special weather statement, Nov 18, 7:43 AM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
743 AM MST WED NOV 18 2015

IDZ019>021-023-181530-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
743 AM MST WED NOV 18 2015

...NARROW BAND OF HEAVY SNOW PRODUCING NEAR ZERO VISIBILITY...

AT 731 AM MST...DOPPLER RADAR INDICATED AND ITD WEBCAMS CONFIRMED A
BAND OF VERY HEAVY SNOW WITH NEAR ZERO VISIBILITY IMPACTING THE
HIGHWAY 26 CORRIDOR FROM SWAN VALLEY TO PALISADES AND HIGHWAY 33 IN
SOUTHERN PORTIONS OF TETON VALLEY TO THE WYOMING BORDER.

THE BAND SHOULD MOVE SOUTHWARD AND BEGIN TO APPROACH THE HIGHWAY 34
CORRIDOR FROM WYAN TO THE WYOMING BORDER TOWARDS 830 AM MST. DRIVE
WITH EXTRA CAUTION.

IN ADDITION...GUSTY NORTH WINDS ARE OCCURRING IMMEDIATELY NORTH OF
THIS BAND PRODUCING BLOWING AND DRIFTING SNOW.

LOCATIONS IMPACTED INCLUDE...
SWAN VALLEY...PALISADES RESERVOIR...RIRIE RESERVOIR...NORTHERN
BLACKFOOT RESERVOIR...AMMON...IRWIN...BONE...ALPINE CAMPGROUND...
CUTTHROAT TROUT CAMPGROUND...GRAYS LAKE...TRAIL CREEK CAMPGROUND AND
ALPINE AIRPORT.

LAT...LON 4297 11207 4347 11196 4359 11105 4303 11104
TIME...MOT...LOC 1431Z 011DEG 18KT 4369 11101 4350 11191

AD

Event by event

2 high wind. Local standard time, as filed.

High Wind, Caribou Highlands

When
November 18, 8:00 AM MST to 10:00 AM MST
Where
Caribou Highlands forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
Mesonet

The McCammon mesonet site measured a 62 mph wind gust. A 75 foot cottonwood was blown over in McCammon with damage to fence and power line and another tree.

High Wind, South Central Highlands

When
November 18, 10:39 AM MST to 3:56 PM MST
Where
South Central Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Fifty-nine mph wind gust recorded at Idahome with 60 mph at City of Rocks and 61 mph at Moburg Canyon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607791, 607799.